Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 281, NWS Des Moines, IA

August 15, 2007Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 15, 2007, 8:20 AM CDT for Tama County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2007, 8:20 AM CDT (13:20 UTC)
Expired
Aug 15, 2007, 9:00 AM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Tama County, IA

The radar

The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 7:52 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 151320
SVRDMX
IAC171-151400-
/O.NEW.KDMX.SV.W.0281.070815T1320Z-070815T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
820 AM CDT WED AUG 15 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TAMA COUNTY IN CENTRAL IOWA...

* UNTIL 900 AM CDT

* AT 818 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 22 MILES WEST OF DYSART...OR
  ABOUT 25 MILES SOUTHWEST OF WATERLOO...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DYSART BY 850 AM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT
WEDNESDAY AFTERNOON FOR NORTHEAST IOWA.

LAT...LON 4209 9277 4222 9279 4229 9278 4229 9265
      4230 9264 4230 9231 4198 9229 4198 9231
TIME...MOT...LOC 1320Z 277DEG 34KT 4225 9270

$$

VACHALEK
1 follow-up statement
000 
WWUS53 KDMX 151342
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
842 AM CDT WED AUG 15 2007

IAC171-151400-
/O.CON.KDMX.SV.W.0281.000000T0000Z-070815T1400Z/
TAMA IA-
842 AM CDT WED AUG 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR NORTHERN TAMA COUNTY...

AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TRAER...OR ABOUT 21 MILES SOUTHWEST OF WATERLOO...MOVING
EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRAER BY 850 AM CDT...
  8 MILES NORTH OF CLUTIER BY 855 AM CDT...
  DYSART BY 900 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT 
WEDNESDAY AFTERNOON FOR NORTHEAST IOWA.

LAT...LON 4209 9277 4222 9279 4229 9278 4229 9265
      4230 9264 4230 9231 4198 9229 4198 9231
TIME...MOT...LOC 1342Z 280DEG 27KT 4221 9249

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:02 AM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Aug 15, 3:02 AM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
302 AM CDT WED AUG 15 2007

.DISCUSSION...
ANOTHER TRICKY DAY IN TEMP FORECASTING WITH THE CONVECTION AROUND
THIS MRNG.  LARGE MCS NOW CENTERED OVER SERN SD WL PUTH EAST THIS
MRNG.  INTENSITIES ARE DECREASING FM THE W AS AN IMPL MOVES ENEWD,
257091KTS, THRU THE SYS.  THIS IS EVIDENT IN RADAR MOSAIC IMAGERY.
EXPECT THE BULK OF THE PCPN TO MOVE OUT OF THE CWA BY MID MRNG OR SO
WITH SOME CLEARING  AS DRYING SHWN ON H2O VAP ROTATES INTO THE ARE.
WET GROUNDS AND OUTFLOW BNDRY WL LKLY KEEP THE N HLF OF THE CWA IN
THE 80S.  SRN IA SHUD STILL WRM UP.  NEXT ROUND OF TSRA ON TAP FOR
TNGT AS FNT SINKS INTO THE AREA.  THAT SHOULD PUSH TO THE S OF US ON
THU AND FEEL GFS SOLNS ON FNTL PSN ARE BETTER THAN THE NAM.  NAM
LOOKS TOO FAR S WITH IT.  RETURN OF WAA LKS GUD FOR FRI NGT AND WUD
NOT BE SURPRISED TO SEE A WDSPRD TSRA EVENT FRI NGT INTO SAT.  CHCS
FOR RAIN DIMINISH A LITTLE OVR THE WKD WITH THE FLY IN THE OINTMENT
BEING TD 5.  GFS WAS EARLY TO CATCH THIS YDA AND ALL MDLS HAVE
CAUGHT ON TO THE SYS.  THE GENLY WET PTRN WL CONT INT NXT WK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 15, 5:13 AM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
513 AM CDT WED AUG 15 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
513 AM CDT WED AUG 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON-SEVERE THUNDERSTORMS WILL MOVE ACROSS NORTHERN IOWA THIS
MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE STATE LATE THIS AFTERNOON AND CONTINUE THROUGH THE OVERNIGHT
HOURS. A FEW STORMS MAY BE SEVERE WITH HIGH WIND THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING NON-SEVERE THUNDERSTORMS AREA EXPECTED FROM THE
INTERSTATE 80 CORRIDOR SOUTH THURSDAY MORNING. THUNDERSTORM WILL
DEVELOP AGAIN FRIDAY NIGHT WITH THE CHANCE CONTINUING THROUGH
SUNDAY NIGHT. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE
WEATHER WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS AFTERNOON INTO THE
OVERNIGHT HOURS.

In the hours before

Local storm report, Aug 15, 6:56 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 AM CDT WED AUG 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     TSTM WND DMG     4 NW THORNTON           42.98N 93.46W
08/15/2007                   CERRO GORDO        IA   TRAINED SPOTTER

            ABOUT ONE QUARTER OF TREE TOPS SNAPPED OFF 3 LARGE
            TREES...1 COTTONWOOD AND 2 LOCUST TREES. ALSO, SEVERAL 8
            INCH DIAMTER TREE LIMBS DOWN.

&&

PODRAZIK
Local storm report, Aug 15, 7:03 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 AM CDT WED AUG 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 AM     TSTM WND DMG     3 N SWALEDALE           43.02N 93.32W
08/15/2007                   CERRO GORDO        IA   LAW ENFORCEMENT

            2 SEMIS BLOWN OVER BETWEEN MILE MARKERS 185 AND 186 ON
            INTERSTATE 35.

&&

PODRAZIK
Local storm report, Aug 15, 7:26 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 AM CDT WED AUG 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     TSTM WND DMG     N ROCKWELL              42.99N 93.19W
08/15/2007                   CERRO GORDO        IA   TRAINED SPOTTER

            SEVERAL 6 TO 8 INCH TREE LIMBS DOWN...SOME POSSIBLY
            LARGER...BLOCKING AT LEAST 10 ROADS IN THE TOWN OF
            ROCKWELL.

&&

PODRAZIK
Local storm report, Aug 15, 7:42 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 AM CDT WED AUG 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     TSTM WND DMG     7 N ACKLEY              42.65N 93.05W
08/15/2007                   FRANKLIN           IA   TRAINED SPOTTER

            SEVERAL 4 TO 6 INCH TREE LIMBS DOWN.

&&

PODRAZIK
Local storm report, Aug 15, 7:52 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
752 AM CDT WED AUG 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND GST     CLARKSVILLE             42.78N 92.67W
08/15/2007  E70 MPH          BUTLER             IA   NWS EMPLOYEE

            ESTIMATED WIND GUSTS OF 65 TO 70 MPH IN THE TOWN OF
            CLARKSVILLE.

&&

PODRAZIK
Local storm report, Aug 15, 8:11 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
811 AM CDT WED AUG 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND DMG     CLARKSVILLE             42.78N 92.67W
08/15/2007                   BUTLER             IA   EMERGENCY MNGR

            MANY TREES BLOWN DOWN UP TO ONE TO TWO FEET IN DIAMETER.
            ONE LARGE TREE FELL ON HOME CAUSING DAMAGE. POWERLINES
            DOWN AND ON ROADS ALONG WITH TREES ON ROADS.

&&

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:38 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin37 min
Aug 15, 6:56 AM CDTSevere Thunderstorm WarningDMXFranklin, Hardin49 min
Aug 15, 7:10 AM CDTSevere Thunderstorm WarningDMXButler35 min
Aug 15, 7:35 AM CDTSevere Thunderstorm WarningDMXButler, Grundy55 min
Aug 15, 7:51 AM CDTSevere Thunderstorm WarningDMXBremer39 min
Aug 15, 8:59 AM CDTSevere Thunderstorm WarningDMXTama21 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.